Source: OncologySTAT (
Author: OncologySTAT Editorial Team

Nurses at Duke University Hospital in Durham, NC, have developed a treatment algorithm for the rash that frequently occurs with use of epidermal growth factor receptor (EGFR) inhibitors. “We want to help sustain patients so they can continue to get their therapy and maintain their quality of life,” Kimberly Bishop, RN, BSN, OCN, said at the Oncology Nursing Society 34th Annual Congress.

For mild rash that doesn’t affect activities of daily living or quality of life, the algorithm recommends a topical cream—hydrocortisone and/or clindamycin or metronidazole. “At our institution, we use MetroCream [metronidazole cream] as our primary topical agent,” Ms. Bishop said. For moderate rash, an oral antibiotic is added, most commonly doxycycline 100 mg twice daily.

“We reassess [patients] every 2 weeks to see what the rash looks like, and encourage patients to call to let us know if there is a change in the rash,” she said.

Ms. Bishop described the rash as very red, often starting as a macular reaction and progressing to a pustular abscess-like rash that becomes ulcerated. “The rash itself is not infectious but can lead to a secondary superinfection from scratching. That’s why antibiotic therapy is important,” she said.

For severe rash, the recommendation is to hold the EGFR inhibitor therapy and reassess within 1 to 2 weeks, continue with the antibiotic, and also add a Medrol Dosepak (oral methylprednisolone packaged to provide a tapering dose).

Ms. Bishop warned that “any time you put steroid cream on the face, you have to be very careful because it causes thinning of the skin, and the skin on the face is already very thin. That’s why we chose to use the MetroCream and not the steroid cream. When you get to the severe phase, you need systemic therapy to decrease the cytokines that are causing an inflammatory response, and the best way is with the Medrol Dosepak instead of topical steroids.”

Along with the algorithm, nurses are provided with a “tip sheet” that offers patients advice on how to prevent or manage the rash. These tips include staying hydrated (1 to 2 liters of noncaffeinated fluids daily), applying sunscreen of at least SPF 15, using alcohol-free skin creams, and avoiding hot showers, tight-fitting shoes, and going barefoot outside. Ms. Bishop said that women who experience the rash can still wear makeup so long as it is hypoallergenic.

“And obviously you want patients to have the ability to call you if they have increased symptoms or the rash spreads or changes in color. So we include the physician’s number and the after-hours on-call number in the patient’s information sheet,” she said.

When asked about prophylaxis for patients taking EGFR inhibitors, Ms. Bishop pointed to a promising study by Lacouture et al presented at the 2009 ASCO GI Cancers Symposium.

Metastatic colon cancer patients receiving panitumumab (Vectibix) were treated either reactively after skin toxicity developed or preemptively with a regimen of moisturizers, PABA-free sunscreen with SPF of 15 or higher, a topical steroid cream, and doxycycline 100 mg twice daily. With prophylaxis, the incidence of grade 2 or higher skin toxicities was reduced by half (29% for the preemptive group vs 62% for the reactive group).

Also during the ONS Congress, Amgen and ONSEdge, a subsidiary of the society, launched an educational program for oncology nurses about the skin-related side effects of EGFR inhibitors called “Coping with Cancer from the Outside In.” The program booklet includes beauty advice for patients taking EGFR inhibitors from Jan Ping, an Emmy Award-winning make-up artist and cancer survivor. For more information, call ONSEdge at 877-588-3343 or visit the ONSEdge website.

Print Friendly, PDF & Email